Thunderstorm Wind, Sevier
- When
- August 29, 4:50 PM EST
- Where
- Sevier County, 4 mi E of Pigeon Forge
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 35.783, -83.483
Numerous trees reported down by utility company across power lines, roads and houses along Upper Middle Creek road between Pigeon Forge and Richardson Cove.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees reported down by utility company across power lines, roads and houses along Upper Middle Creek road between Pigeon Forge and Richardson Cove.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 29, 2:05 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT FRI AUG 29 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************* AFTERNOON FORECAST DISCUSSION 305 PM EDT FRI AUG 29 2003 IN THE SHORT-TERM...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION...ESPECIALLY OVER THE HIGHER ELEVATIONS...THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING. ACTIVITY WILL DIMINISH BY SUNSET. ISOLATED SEVERE THUNDERSTORMS REMAIN POSSIBLE GIVEN LIFTED INDICES NEAR -6 AND CAPES AROUND 2500 J/KG. MAIN PROBLEM DAMAGING DOWNBURSTS WINDS AND MARGINAL SEVERE HAIL. PATCHY DENSE FOG ANTICIPATED EARLY SATURDAY MORNING. MODELS SHOW COLD FRONT ACROSS OHIO VALLEY DRIFTING SOUTH AND NEARING THE FAR NORTHERN COUNTIES LATE SATURDAY. THE PROXIMITY OF THE FRONT WILL INCREASE THE CHANCE OF STORMS SOME FOR TOMORROW. FRONT IS PROGGED TO LIFT BACK NORTH AS AN UPPER TROUGH DIGS INTO THE PLAINS STATES. WILL CONTINUE MAINLY DIURNAL POPS FOR SUNDAY GIVEN CONTINUE MUGGY...HUMID AND UNSTABLE AIR. AVN AND MEDIUM RANGE MODELS...SHOW A FAIRLY STRONG WAVE DEVELOPING ACROSS THE LOWER MISSISSIPPI VALLEY THEN MOVING NORTHEAST INTO THE TENNESSEE VALLEY BY TUESDAY/WEDNESDAY TIME FRAME. FAIRLY GOOD RAINFALL ANTICIPATED WITH THE WAVE AS IT PASSES OVER THE FORECAST AREA. COLD FRONT WILL FINALLY MOVE EAST ACROSS THE FORECAST FOR THE LATER HALF OF THE WEEK. FCSTID = 99 CHA 70 87 70 88 / 30 50 50 40 TYS 70 86 70 87 / 30 50 50 40 TRI 65 83 65 84 / 30 50 50 40 OQT 70 86 70 87 / 30 50 50 40 .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1006 AM EDT FRI AUG 29 2003 COLD FRONT REMAINS WELL NORTH OF THE FORECAST AREA. TERRAIN FEATURES WILL CONTINUE TO BE MAIN LIFTING SOURCE FOR CONVECTION THIS AFTERNOON. AIRMASS REMAINS MUGGY...HUMID AND UNSTABLE WITH CAPES APPROACHING 2500-3000 J/KG AGAIN TODAY. THIS AFTERNOON WILL BE SIMILAR TO THE LAST COUPLE DAYS WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE. MAIN CONCERN WILL BE LOCALLY HEAVY RAINFALL...DAMAGING DOWNBURSTS WINDS AND HAIL. WILL UPDATE HWO TO REFLECT THIS THINKING. CURRENT FORECAST HIGHS LOOK GOOD. HAVE A GREAT DAY... .MRX... NC...NONE. TN...NONE. VA...NONE. DH ********************************************************************* EARLY MORNING FORECAST DISCUSSION 400 AM EDT FRI AUG 29 2003 AIRMASS IN PLACE OVR FA SHOULD DESTABILIZE AGAIN TODAY AS MOISTURE NOW IN ABUNDANCE AS CENTER OF RIDGING REMAINS JUST OFF SE ATLANTIC COAST. KEPT COVERAGE POPS IN ZONES WITH 40 PERCENT IN VALLEY AND 50 PERCENT IN TERRAIN AREAS. CD FNT ACROSS MIDWEST STATES PROGGED TO MOV SLOWLY SE THRU OH VLY BY SAT EVE AND OUTFLOW BOUNDARIES FM CONVECTION ALONG THIS FEATURE MAY AID IN PRODUCING SLIGHTLY GREATER COVERAGE OF SHRA/TSRA ACROSS FA SO KEPT 50 PERCENT POP 3RD/4TH PDS. MODELS INDICATE THIS CD FNT HANGS UP N OF FA AND EVEN PUSHES BACK N A BIT AS UPR RIDGE HOLDS ITS POSITION OR EVEN BUILDS A LITTLE W ON LATER IN DAY SAT INTO SUN. THEREFORE...EDGED POPS BACK TO 40 PERCENT ON SUN AND ADJUSTED MAX TEMPS UP A DEGREE OR SO ON SUN WITH A LITTLE MORE SUNSHINE. CHA 88 70 86 71 / 40 30 50 50 TYS 87 70 86 70 / 40 30 50 50 TRI 86 65 84 66 / 40 30 50 50 OQT 86 70 86 70 / 40 30 50 50 ********************************************************************* EVENING FORECAST DISCUSSION 1020 PM EDT THU AUG 28 2003 SHOWERS HAVE DISPATED FROM THE FORECAST AREA. HAVE LEFT A SLIGHT CHANCE IN SINCE SHOWERS REDEVELOPED LAST NIGHT AFTER MIDNIGHT AND ATMOSPHERE STILL REMAINS SOMEWHAT UNSTABLE. NO OTHER CHANGES PLANNED.
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 128 PM EDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... MUGGY...HUMID AND UNSTABLE AIR WILL REMAIN ACROSS THE SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MAINLY THE HIGHER TERRAINS THEN SPREAD INTO THE VALLEYS TODAY. ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED WITH THE MAIN THREAT BEING TORRENTIAL RAINS...DAMAGING DOWNBURST WINDS AND HAIL. THE HEAVY RAIN MAY PRODUCE LOCALIZED STREET FLOODING...FLOODING OF LOW LYING AREAS...AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY SATURDAY HELPING TO INCREASE THE CHANCE OF THUNDERSTORMS TOMORROW AFTERNOON AND EVENING. SINCE THE AIRMASS WILL REMAIN VERY MOIST AND UNSTABLE... SOME OF THESE STORMS MAY BECOME SEVERE. DAMAGING DOWNBURSTS WINDS... HEAVY RAINFALL AND HAIL WILL ONCE AGAIN BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND AGAIN SATURDAY. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
The Knoxville radar (KMRX), 43 km away, was scanning. The volume nearest the first event began at 21:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378487.